MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW SPINAL ANES/EPIDURAL CATH KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC ARROW SPINAL ANES/EPIDURAL CATH KIT; ANESTHESIA CONDUCTION CATHETER
Catalog Number AK-05560
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/09/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported "patient had an uneventful labor epidural placement.After delivery of the child, the labor epidural cathether was difficult to remove.Eventually, the catheter broke off and left about 2cm of the tip of the catheter.The patient was informed.A neurosurgeon was consulted.Ct scan showed 1.8cm epidural tip in the l3-4 epidural space.3 days later the patient had a laminectomy to remove the epidural catheter tip and all the fragments.Of note, the retained epidural catheter tip had a knot in it when it was removed." the patient's current condition is reported as "stable and discharged home".
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).The customer reported the catheter broke off during removal.The customer returned one snaplock assembly and one epidural catheter piece.The returned components were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter piece revealed the proximal end of the catheter was returned and was intact.The returned catheter piece also reveals signs of stretching.The extrusion and coil wire are extremely stretched at the likely most distal end of the catheter as the distal tip is not intact and was not returned.The returned catheter appears used as biological material can be seen between the inner coils and adhesive material can be seen on the outer extrusion.No other defects or anomalies were observed.The customer also provided photos that appear to show a separated epidural catheter.A dimensional inspection was performed on the returned catheter piece.The returned catheter extrusion measures approximately 92.5cm.The extrusion and coil wire are extremely stretched at the distal end of the catheter.The measurement of what was returned falls beyond the specification of 88.5-91.5 cm per graphic, the returned catheter was not in specification based on the evidence of stretching of the extrusion/coil wire.A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this product warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu also warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of epidural catheter breaking off during removal was confirmed based upon the sample received.The returned catheter piece showed signs of stretching as the extrusion and coil wire were extremely stretched at the likely most distal end.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received and the observed evidence of the extrusion and coil wire stretching at the distal end, unintentional user error caused or contributed to this event.No further action is required at this time.
 
Event or Problem Description
It was reported "patient had an uneventful labor epidural placement.After delivery of the child, the labor epidural catheter was difficult to remove.Eventually, the catheter broke off and left about 2cm of the tip of the catheter.The patient was informed.A neurosurgeon was consulted.Ct scan showed 1.8cm epidural tip in the l3-4 epidural space.3 days later the patient had a laminectomy to remove the epidural catheter tip and all the fragments.Of note, the retained epidural catheter tip had a knot in it when it was removed." the patient's current condition is reported as "stable and discharged home".

Brand Name
ARROW SPINAL ANES/EPIDURAL CATH KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20100463
Report Number9680794-2024-00854
Device Sequence Number7869458
Product Code BSO
UDI-Device Identifier10801902005172
UDI-Public(01)10801902005172(11)240530(17)251231(10)33F24E0069(21)
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Catalogue NumberAK-05560
Device Lot Number33F24E0069
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2024
Supplement Date Received by Manufacturer09/11/2024
Initial Report FDA Received Date08/29/2024
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown